Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 90, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 27, 2008, 5:30 PM EDT for Cheboygan County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2008, 5:30 PM EDT (21:30 UTC)
- Expired
- Jun 27, 2008, 6:04 PM EDT
- In force
- 34 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
County Cheboygan County, MI
The radar
The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 272131
SVRAPX
MIC031-272230-
/O.NEW.KAPX.SV.W.0090.080627T2130Z-080627T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
530 PM EDT FRI JUN 27 2008
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 630 PM EDT
* AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED NEAR WOLVERINE...OR 6 MILES SOUTH OF INDIAN
RIVER...MOVING NORTHEAST AT 22 MPH.
* LOCATIONS IMPACTED INCLUDE...
BURT LAKE STATE PARK...
INDIAN RIVER...
KOEHLER TOWNSHIP...
TOPINABEE...
ALOHA STATE PARK...
ALOHA...
MULLET LAKE...
ALVERNO...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4564 8424 4520 8440 4530 8474 4573 8459
4572 8455 4569 8453 4566 8447 4566 8444
4567 8442 4567 8436
TIME...MOT...LOC 2130Z 203DEG 19KT 4535 8462
$$2 follow-up statements
000
WWUS34 KAPX 272154
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT FRI JUN 27 2008
MIC031-272230-
/O.CON.KAPX.SV.W.0090.000000T0000Z-080627T2230Z/
CHEBOYGAN MI-
554 PM EDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CHEBOYGAN COUNTY...
AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR ALOHA STATE PARK...OR 8 MILES NORTHEAST
OF INDIAN RIVER...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MULLET LAKE...
ALVERNO...
CHEBOYGAN...
CHEBOYGAN STATE PARK...
IF ON OR NEAR A LAKE...IF POSSIBLE MOVE TO SHORE AND SEEK SHELTER
INDOORS OR INSIDE A VEHICLE. DO NOT GET CAUGHT ON THE WATER IN A
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
CAMPGROUNDS ARE PARTICULARLY DANGEROUS PLACES DURING SEVERE WEATHER
DUE TO THE LACK OF AVAILABLE SHELTERS. IF YOU ARE CAMPING OR FISHING
IN THE WARNED COUNTY...IF POSSIBLE SEEK SHELTER IN A BUILDING OR HARD
TOPPED VEHICLE. AVOID TAKING SHELTER IN A TENT.
LAT...LON 4564 8424 4520 8440 4530 8474 4573 8459
4572 8455 4569 8453 4566 8447 4566 8444
4567 8442 4567 8436
TIME...MOT...LOC 2154Z 208DEG 26KT 4550 8445
$$000
WWUS34 KAPX 272204
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
604 PM EDT FRI JUN 27 2008
MIC031-272214-
/O.CAN.KAPX.SV.W.0090.000000T0000Z-080627T2230Z/
CHEBOYGAN MI-
604 PM EDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR CHEBOYGAN COUNTY IS
CANCELLED...
AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED.
LAT...LON 4564 8424 4520 8440 4530 8474 4573 8459
4572 8455 4569 8453 4566 8447 4566 8444
4567 8442 4567 8436
TIME...MOT...LOC 2204Z 208DEG 26KT 4556 8440
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:45 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 27, 3:45 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT FRI JUN 27 2008 .DISCUSSION...SURFACE LOW CONTINUES TO DEVELOP OVER NRN MINNESOTA LATE THIS AFTERNOON...WITH A DEEPENING 500 MB LOW UPSTREAM OVER S CENTRAL CANADA. WARM FRONT IS SLOWLY LIFTING INTO WISCONSIN AND MICHIGAN. SEVERAL AREAS OF CONVECTION HAVE DEVELOPED ALONG AND NE OF THE WARM FRONT AND ARE CURRENTLY IMPACTING WISCONSIN AND PORTIONS OF MICHIGAN. MOST RECENTLY...A RELATIVE WEAK AREA OF SHRA/TSRA HAS DEVELOPED OVER N CENTRAL LOWER MICHIGAN SW OF OF THE HTL AREA WITHIN AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. SHOWER AND THUNDERSTORMS COVERAGE WILL BE THE PRIMARY FORECAST ISSUE THRU THE WEEKEND AS THE UPSTREAM LOW DEEPENS...MOVES INTO MICHIGAN AND STALLS. THE POTENTIAL FOR SVR TSRA WILL ALSO REMAIN AN ISSUE AS THIS UNSEASONABLY STRONG LOW PRESSURE SYSTEM IMPACTS THE REGION. TONIGHT...WARM FRONT WILL LIFT INTO LOWER MICHIGAN THIS EVENING... WITH THE SURFACE LOW REACHING WRN UPR MICHIGAN BY 06Z. PLENTY OF SURFACE-BASED INSTABILITY WILL BE AVAILABLE FOR CONVECTIVE DEVELOPMENT AS CAPES PEAK JUST UNDER 2000 J/KG AND LIS LOWER TO -7 EARLY THIS EVENING. WIND FIELDS WILL REMAIN QUITE WEAK THRU THIS THIS...AND WILL BECOME UNIDIRECTIONAL FROM THE S/SW. K INDEX OF 35 AND 1000-500 MB RH OF AROUND 80 PCT STILL SUGGESTS THE POTENTIAL FOR HEAVY RAIN AS THE WARM FRONT APPROACHES AND PROVIDES SOME ORGANIZATION FOR CONVECTIVE DEVELOPMENT. HAIL WILL LIKELY NOT BE MUCH OF A THREAT WITH WBZ HEIGHTS AROUND 12 KFT. BKN AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING NE OF THE WARM FRONT OVER THE WRN GREAT LAKES WILL CONTINUE TO FILL IN LATE THIS AFTERNOON...WITH CONVECTIVE ACTIVITY BECOMING WIDESPREAD THIS EVENING AS THE 850 MB THETA-E RIDGE AXIS MOVES OVERHEAD. WIDESPREAD SHRA/TSRA WILL PERSIST INTO THE OVERNIGHT HOURS...BUT WILL BEGIN TO DIMINISH FROM E TO W TOWARD DAYBREAK AS THE DRY SLOT APPROACHES. TIMING OF THE ARRIVAL OF THIS FEATURE IS DIFFICULT...AND AT THIS POINT WILL OPT FOR CATEGORICAL POPS ALL NIGHT. LOW TEMPS WILL ONLY FALL INTO THE MID TO UPPER 60S WITH THICK CLOUD COVER AND ONGOING LOW LEVEL WAA. SATURDAY...PRECIP WILL RAPIDLY DIMINISH FROM SW TO NE ACROSS OUR CWA IN THE MORNING AS THE INITIAL FRONT MOVES THRU...AND THE 850-700 MB DRY SLOT ARRIVES IMMEDIATELY BEHIND IT. STILL HARD TO SAY EXACTLY WHAT WILL HAPPEN SATURDAY AFTERNOON. 500 MB COLD POOL WILL MAKE STEADY PROGRESS ACROSS THE STATE THROUGHOUT THE DAY...LENDING TO DESTABILIZATION ALOFT. MOISTURE WILL BE LIMITED WITHIN THE DRY SLOT...BUT ADDITIONAL LOW/MID LEVEL MOISTURE WILL ARRIVE LATE IN THE DAY ON THE BACK SIDE OF THE LOW AS IT BECOMES VERTICALLY STACKED OVER THE WRN GREAT LAKES. ERN SECTIONS OF THE CWA WILL LIKELY SEE THE GREATEST DESTABILIZATION DUE TO SOME DELAY IN LOW LEVEL CAA. WIND FIELDS WILL CERTAINLY BE MORE IMPRESSIVE ON SATURDAY IN VCNTY OF THE LOW. HOWEVER...DOES APPEAR THE INSTABILITY AXIS WILL LIKELY FOCUS STRONGEST CONVECTION ACROSS SE LOWER MICHIGAN. FOR NOW...WILL MAINTAIN SCT SHRA/TSRA FOR SATURDAY...WITH SLIGHTLY HIGHER POPS DURING THE MORNING ACROSS THE EAST. HIGH TEMPS WILL RANGE FROM THE LOWER 70S IN THE NORTH TO NEAR 80 IN THE FAR SE. LONG TERM...AGAIN ANOTHER COMPLICATED FORECAST WITH THE LOW MOVING INTO MICHIGAN AND FILLING. WHAT MAKES IT SO COMPLICATED IS THE DRY SLOT THAT IS EXPECTED ON SATURDAY AND WHETHER THERE WILL BE A SEVERE WEATHER RESPONSE. SATURDAY NIGHT...AS THE 500 MB AND SFC LOW MEANDER OVER N MICHIGAN, THE COLD SFC AIR MOVES INTO THE REGION. THIS BEGINS TO SLOW DOWN THE SFC BASED INSTABILITY. SO HAVE CUT THE POPS BACK TO CHANCE, INSTEAD OF LIKELY AND TURNED THE FORECAST FOR RAIN SHOWERS AND ISOLATED THUNDER. MOST OF THE THUNDER LOOKS LIKE IT WOULD BE CAUSED BY THE MID LEVEL (700-500 MB) LAPSE RATE OF 6.5 C/KM. BLAYER CAPE, HOWEVER, PEAKS UP TO 400 TO 600 J/KG DURING THE MIDDLE OF THE NIGHT, BUT THEN DIMINISHES BY 12Z SO EXPECTING JUST RAIN SHOWERS OVERNIGHT. SUNDAY...THE MODELS HAVE SPED THE LOW ALONG QUICKER THAN THEY DID YESTERDAY. SO THE MID LEVEL LAPSE RATES FALL TO LESS THAN 5 C/KM BY 00Z. SO HAVE CHANCE POPS FOR MAINLY RAIN SHOWERS. SUNDAY NIGHT...THE RAIN SHOWERS MOVE TO ONLY NE LOWER AS THE 500 MB TROUGH AXIS IS STILL OVER APN. MOISTURE IS BEGINNING TO BE LACKING AND THERE IS NO SFC BASED INSTABILITY OVERNIGHT. SO ONLY CHANCE POPS. MONDAY...WITH THE LOW TO THE EAST OF THE REGION, AND NO INSTABILITY IN THE MORNING, SO WOULD EXPECT NO RAIN FOR THE MORNING. THE NAM SUGGESTS THAT WOULD FLARE UP IN THE AFTERNOON IN NE LOWER AS A 500 MB SHORTWAVE TROUGH PUSHES THROUGH THE EAST SIDE OF THE STATE. THE NAM ALSO HAS MORE MOISTURE, SO WILL CHANCE POPS IN FOR NE LOWER MONDAY NIGHT...IT LOOKS LIKE THE 500 MB HEIGHTS ARE BUILDING AND THE SFC RIDGE IS PUSHING INTO THE REGION. SO HAVE WHOLE NIGHT QUIET AS THE CLOUDS BEGIN TO MOVE OUT OF THE REGION. EXTENDED (TUESDAY THRU FRIDAY)...TUESDAY, THE 500 MB RIDGE AXIS IS EAST OF THE REGION AND SFC HIGH PRESSURE IS BUILDING INTO THE REGION. SO DRY THROUGH THE DAY. WEDNESDAY, AS A LOW TRACKS INTO JAMES BAY, THE COLD FRONT DESCENDS AND BRINGS A CHANCE OF THUNDERSTORMS. THURSDAY, THE FRONT MOVES THROUGH THE REGION SO MORE FOR THE CHANCE OF THUNDERSTORMS, BUT IN THE SOUTHERN PART OF THE FORECAST AREA. FRIDAY, WITH THE FRONT ALONG THE OHIO BORDER, WILL EXPECT THAT THERE WILL BE A CHANCE ALONG OUR SOUTHERN FORECAST AREA. OTHERWISE, THE CHANCE DROPS OFF CONSIDERABLY THE FARTHER NORTH YOU GO. && .PREV DISCUSSION... /ISSUED 125 PM EDT FRI JUN 27 2008/ AVIATION...WARM FRONT CURRENTLY SW OF MICHIGAN WILL SLOWLY PUSH NE THRU NRN MICHIGAN THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP INVOF BOUNDARY AT TVC AND PLN BY MID/LATE AFTERNOON...WITH THUNDERSTORMS POSSIBLE AT APN DURING LATE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE THRU TONIGHT AND THRU SATURDAY MORNING. EXPECT VFR CONDITIONS THRU THE REST OF THE AFTERNOON...WITH AREAS OF MVFR CIGS/VSBYS POSSIBLE IN AND AROUND SHRA/TSRA. AS WARM FRONT MOVES THRU THE AREA TONIGHT...CIGS WILL LOWER AND SHRA/TSTM WILL BECOME MORE WIDESPREAD. MVFR CIGS/VSBYS DEVELOPING AT ALL TAF SITES...WITH AREAS OF IFR CIGS POSSIBLE LATE. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 27, 3:42 PM EDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 342 PM EDT FRI JUN 27 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 281145- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 342 PM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OVERSPREAD THE AREA TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING WIND GUSTS TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAIN MAY PRODUCE MINOR FLOODING IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY SOUTH AND EAST OF A LINE FROM ALPENA TO HOUGHTON LAKE. THE MAIN SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:43 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 50 min |
| Jun 27, 6:18 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 42 min |
| Jun 27, 6:36 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 39 min |
| Jun 27, 6:51 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Kalkaska | 39 min |
| Jun 27, 7:12 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Cheboygan, Emmet, Presque Isle | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.